Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 19, 2002, 4:09 PM CST for Johnson County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2002, 4:09 PM CST (22:09 UTC)
- Expired
- Feb 19, 2002, 5:15 PM CST
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 4:15 PM CST | Hail 0.75 | Gardner, KS | |
| Feb 19, 4:56 PM CST | Hail 0.75 | Overland Park, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 192209 SVRMCI KSC091-192315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 409 PM CST TUE FEB 19 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 515 PM CST * AT 408 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR OLATHE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LENEXA BY 420 PM CST. MERRIAM BY 430 PM CST. OVERLAND PARK...STANLEY BY 435 PM CST. LEAWOOD...PRAIRIE VILLAGE...MISSION BY 440 PM CST. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3903 9462 3878 9463 3877 9501 3894 9505 RC/GK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 12:00 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Feb 19, 12:00 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1200 PM CST TUE FEB 19 2002 11:30 PM... DRY SLOT WORKING INTO SE KANSAS THIS MORNING...WHILE LARGE AREA OF -RA WITH EMBEDDED -SHRA CONTINUES TO MOVE ACROSS EASTERN ZONES. VISIBLE SAT IMAGERY SHOWING A FEW THIN SPOTS IN CLOUDS ACROSS EASTERN KANSAS AND WESTERN MISSOURI...SO FEEL THESE AREAS WILL SEE SOME SUNSHINE THIS AFTERNOON. DO NOT HAVE A GOOD FEEL TO HOW MUCH TEMPERATURES WILL RECOVER...BUT MAY HAVE TO BUMP MAX TEMPS UP A TAD ACROSS FOR EC KS AND WC MO ZONES. 12Z MESOETA INDICATES LOW TO MID 60S POSSIBLE...WITH WETTER AVN ONLY PROJECTING MAXES IN NEAR 60. SF WV IMAGERY AND OBJECTIVE ANALYSIS INDICATE UPPER LOW MOV E ACROSS S ROCKIES ATTM. COLD FRONT EXTENDING FROM E NE BACK TOWARD SFC LOW IN SW KS. STRONG S FLOW OFF GULF HAS ALLOWED LOW 50S DPS TO ADVECT INTO CWA DURING THE EVENING/OVERNIGHT HOURS. LLJ...INDICATED AT 50-60KTS ON PROFILER DATA...HAS ALLOWED FOR STRONG LOW LEVEL MOISTURE RETURN FROM GULF...AND RESULTED IN WIDESPREAD DEVELOPMENT OF TRW ACROSS CWA EARLY THIS MORNING. RECENT PROFILER OBS INDICATE LLJ VEERING...WHICH SHOULD RESULT IN WEAKENING OF CONVECTIVE ACTIVITY OVER THE NEXT FEW HOURS. AS UPPER LOW EJECTS INTO PLAINS TODAY...SFC LOW CURRENTLY OVER SW KS IS PROGGED TO MOVE EWD INTO SW MO BY LATE THIS AFTERNOON. INVERTED TROUGH/COLD FRONT WILL PUSH INTO NW CWA EARLY THIS AFTERNOON...THEN ACROSS REMAINDER OF CWA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. 06Z META PROGGING LOW LEVEL JET AND ASSOCIATED MOIST AXIS TO SHIFT E DURING THE DAY AS UPPER SYSTEM APPROACHES. HOWEVER MOISTURE NEAR SFC PROGGED TO REMAIN ACROSS CWA ALLOWING FOR LOW TO MID 50 DPS...RESULTING IN MARGINAL INSTABILITY. WITH FORCING ALONG FRONT EXPECT ANOTHER ROUND OF TRW TO DEVELOP LATE THIS AFTERNOON. DEEP LAYER SHEAR LOOKS TO BE SUPPORTIVE OF ROTATING UPDRAFTS...ALTHOUGH SHEAR IN THE LOWEST 2-3 KM NOT REAL IMPRESSIVE. MAIN THREAT FOR SEVERE LOOKS TO BE IN S COUNTIES...WHERE HAIL WILL BE PRIMARY THREAT...DUE TO STEEPENING MID LEVEL LAPSE RATES RESULTING FROM MID LEVEL CAA. SFC LOW PROGGED TO MOVE ACROSS C MO DURING THE EVENING HOURS...AND ETA MODEL PROGS MARGINAL INSTABILITY IVOF SFC LOW. THUS WILL KEEP MENTION OF THUNDER FOR ALL BUT NW ZONES THROUGH THE EVENING...THEN RESIDUAL SHOWERS OVERNIGHT. AS SYSTEM PULLS AWAY FROM CWA WED...WILL KEEP MENTION OF SHOWERS EARLY ACROSS E ZONES DUE TO WRAP AROUND MOISTURE. TEMPWISE FOR WED...WILL STAY CLOSE TO MAV GUIDANCE AS AIRMASS BEHIND FRONT STILL FAIRLY WARM FOR FEB. ONLY OTHER CHANGE TO FORECAST COMES FOR THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK...AS THE AVN/MRF INDICATE A RETURN TO WINTER. COLD FRONT PROGGED TO PUSH THROUGH CWA SUN...ALLOWING MUCH COLDER AIR BACK INTO THE REGION FOR EARLY NEXT WEEK. FOR NOW WILL GO WITH COOLING TREND...BUT LEAVE OUT POPS FOR SUN AND MON. SEAMAN .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Feb 19, 1:02 PM CST, 3 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CST TUE FEB 19 2002 FORECAST: SCATTERED SHOWERS WILL CONTINUE ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY SOUTH OF A LINE RUNNING FROM PAOLA KANSAS...THROUGH BOONVILLE MISSOURI. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS UP TO 45 MPH. DISCUSSION: AN UPPER LEVEL STORM SYSTEM MOVING THROUGH THE PLAINS TODAY...WILL LIFT TO OUR NORTHEAST. THE MOIST AIRMASS AT THE SURFACE...ALONG WITH THE COLD AIR ALOFT...WILL ALLOW THE PRODUCTION OF SHOWERS ACROSS MUCH OF MISSOURI AND EASTERN KANSAS...THROUGH THIS EVENING...ALONG WITH ISOLATED THUNDERSTORMS. OUTLOOK: DRY WEATHER IS EXPECTED TO RETURN TO THE REGION WEDNESDAY...AND LAST THROUGH THE UPCOMING WEEKEND. CUTTER THE FORMAT OF THIS PRODUCT WILL BE MODIFIED STARTING FRIDAY... FEBRUARY 22ND 2002. THIS NEW FORMAT WILL ALLOW THE HAZARDOUS WEATHER OUTLOOK TO FOCUS ON THREATS THROUGHOUT THE FORECAST PERIOD. THE FORMAT CHANGE WILL NOT AFFECT ANY AUTOMATED DECODING PROGRAMS BUT RATHER IS A FORMAT CHANGE TO THE CONTENT. AN EXAMPLE OF THIS NEW HAZARDOUS WEATHER OUTLOOK CAN BE FOUND AT WWW.CRH.NOAA.GOV/EAX
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.